Flood, Pike
- When
- May 19, 8:00 PM EST to May 26, 4:00 AM EST
- Where
- Pike County, Petersburg to 0.92 mi NW of Ivy
- Cause
- Heavy Rain
- Crop damage
- $30,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.500, -87.280
A series of heavy rainfall events in mid and late May caused the White, Wabash, and Ohio Rivers to rise above flood stage. The flooding was minor, consisting of flooded fields, low-lying access roads, and some riverside parkland.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A series of heavy rainfall events in mid and late May caused the White, Wabash, and Ohio Rivers to rise above flood stage. The flooding was minor, consisting of flooded fields, low-lying access roads, and some riverside parkland. Some minor crop damage likely occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 19, 7:56 PM EST, 4 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 756 PM CDT Tue May 19 2020 .UPDATE... Issued at 755 PM CDT Tue May 19 2020 Updated aviation discussion for 00Z TAFs. && .SHORT TERM...(Tonight through Thursday night) Issued at 312 PM CDT Tue May 19 2020 Our friend the upper low will continue to meander over the Tennessee Valley and lower Ohio Valley through Thursday night. Showers will continue mainly east of the Mississippi River early this evening, with chances decreasing and retreating eastward late this evening and overnight. Shower chances will pick up and spread back westward on Wednesday, with models indicating dry conditions for Wednesday night. Shower chances return to just our far eastern counties on Thursday when models show the upper low centered a little farther east of the PAH forecast area. Models show LIs near zero to possibly -1 Wednesday afternoon across mainly the Pennyrile region of west Kentucky, so included slight chances of thunderstorms. Otherwise, LIs generally remain positive elsewhere, and across our area on Thursday, so we will just see isolated to scattered showers. By Thursday night, a change in our weather pattern finally begins as the upper level low retreats a little farther east and a surface low approaches the middle Mississippi valley from the southwest. Thursday evening should remain dry, but by the overnight hours some showers may move into the Ozark Foothills of Missouri. We will see a gradual warm up through Thursday, but high temperatures will remain below seasonal values, with lows near seasonal. .LONG TERM...(Friday through Tuesday) Issued at 312 PM CDT Tue May 19 2020 At the end of week, our pesky upper level low will continue to slowly move east of the area. A subtle upper level disturbance will migrate east into southeast MO during the early morning hours on Friday but dampen with time afterwards. The main areas of impact appear to be southeast MO and parts of west KY at this time, as this is where the highest instability will be centered over. Therefore, will maintain the low end 20-30 PoPs in the morning. Meanwhile, a weak upper level ridge will build in across the CWA during the day on Friday. Therefore, the chances for precipitation by Friday afternoon should very small as there is little focus with a benign pattern at the surface. The upper level ridge moves east Friday night and the pattern becomes rather messy after that. The timing and strength of subtle disturbances in this type of pattern are challenging for the models to work out, but the next substantial signal for convection returns late Friday night (after midnight) into Saturday. Again, due to low confidence, PoPs will remain in the lower side. For the rest of the weekend and into early next week, the pattern continues to look messy with very weak surface features to latch onto and persistent southwesterly flow aloft along with a decent amount of moisture. Lots of likely PoPs inherited by the latest NBM which might be a bit much this far out, so will try and tamper those down to more reasonable numbers. The only time frame that might require higher PoPs is Monday when a decaying front will be meandering this way. Highs will generally be in the lower 80s, except for Friday when upper 70s are expected. We will be seeing an uptick in dewpoints as we head into the weekend and early next week, resulting in much more humid conditions. No real signals of any severe weather at this time. && .AVIATION... Issued at 755 PM CDT Tue May 19 2020 Highly variable flight conditions ranging from IFR to VFR should transition to mainly IFR and low end MVFR through the night, mainly due to low ceilings. However, some MVFR fog is possible late in the night, especially at KMVN, KCGI, and KPAH. Isolated showers will continue to be possible over the next 24 hours, with a little better coverage during the afternoon. Light and variable winds tonight will become northeast around 10 knots on Wednesday. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...RJP SHORT TERM...RST LONG TERM...CW AVIATION...RJP
Hazardous Weather Outlook National Weather Service Paducah KY 342 PM CDT Tue May 19 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-202045- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 342 PM CDT Tue May 19 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday An isolated thunderstorm is possible in the Pennyrile region of west Kentucky Wednesday afternoon. Isolated to scattered thunderstorms will be possible Friday through Monday. Lightning and brief heavy rainfall are expected to be the main thunderstorm hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The national radar mosaic for the moment the first event began.
6 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885732, 885734, 885719, 885729, 885721, 885723.